FELINE METABOLISM OVERVIEW
We know they're different, but why?
Xenobiotics pass through two phases in the liver during metabolism. Phase one involves oxidation, reduction, and hydrolysis, and phase two involves conjugation. For most species, this means mostly glucuronidation. However, for cats, which have limited glucuronidation capabilities, this phase is accomplished mostly through sulfation. This difference in liver metabolism means that substances that are safe in other species can be deadly in cats and that the toxic dose of many substances may be much lower in this species.
"But I just gave him half of a pill because he wouldn't eat!"
Acetaminophen can produce both hepatotoxicosis and hematotoxicosis in cats. Most acetaminophen ingested is conjugated by sulfation and glucuronidation to form inactive metabolites. However, a small amount of the metabolite N-acetyl-p-benzoquinone imine (NAPQI) is produced and then conjugated with glutathione to an inactive product. In cats, glutathione stores can be quickly depleted, resulting in an accumulation of NAPQI. This metabolite is highly reactive and can cause hepatocellular damage.
A unique feature to this toxicosis in cats (and to a lesser degree in dogs) is the development of methemoglobinemia, which is thought to be caused by another metabolite, para-aminophenol (PAP), also conjugated with glutathione to an inactive product. The enzyme required for these conjugations is deficient in both cats and dogs, resulting in hematotoxicosis.
A RELATED TOXICOSIS—BENZOCAINE
"The cat ate my Orajel!"
Benzocaine is an over-the-counter topical anesthetic that, if ingested or absorbed through the skin, can also result in a toxicosis characterized by methemoglobinemia and a Heinz body anemia in cats. Methemoglobinemia can develop in cats in just 20 to 30 minutes after a single topical application (spray). Treatment is the same as that for acetaminophen toxicosis. If the benzocaine was applied topically, bathing with a mild soap is also indicated. If the benzocaine was ingested, attempts to decontaminate the gastrointestinal tract may be necessary.
"Wait, plants can be poisonous?"
True lilies are highly nephrotoxic, producing acute tubular necrosis. In some studies of Easter lily intoxication, pancreatitis and pancreatic fibrosis were also identified.1-3 However, not all plants called lilies are true lilies. Easter lilies, tiger lilies, Asiatic hybrid lilies, and daylilies are deadly to cats. But calla lilies and peace lilies are not true lilies, and ingestion only results in mild gastrointestinal upset. Lily of the valley plants contain cardiac glycosides and produce toxicosis similar to digitalis. Because of this confusion, it is important to identify the type of lily that has been ingested.
Within six hours of ingestion (do not assume the cat is OK if it is not showing clinical signs at this time):
Beyond six hours of ingestion (most presentations; most cats are already experiencing renal failure, so the prognosis is poor):
Inform owners that therapy will take days to weeks of hospitalization and that long-term renal disease is likely when treatment is initiated beyond six to eight hours after ingestion.
PHOSPHATE ENEMA TOXICOSIS
"But if it's safe for kids...?"
When owners are faced with a constipated cat, they may be tempted to take the matter into their own hands and administer an enema. Fleet enemas (Fleet Company) labeled for children ages 2 to 9 are commonly selected, but they contain sodium phosphate and biphosphate (several Fleet enemas labeled for adults do not contain phosphates). Acute hyperphosphatemia associated with this enema administration is not unique to cats and has been seen in people with a preexisting compromising factor.
Rapid absorption of sodium and phosphate results in hypernatremia, hyperphosphatemia, hypocalcemia, and hypomagnesia. This rapid shift in electrolytes produces cerebral dehydration.
Within one hour of enema administration (attributed to cerebral dehydration and hypocalcemia):
Treatment is supportive only and must be initiated promptly.
"I thought I'd try this and see how she was in the morning."
Kaopectate (Chatten Inc.) was not considered toxic to cats until 2002 when bismuth subsalicylate was added. Salicylate is conjugated with glucuronic acid in the liver. So cats are especially susceptible to this xenobiotic. Toxicosis in cats can occur with > 25 mg/kg/day of aspirin (acetyl salicylate or acetylsalicylic acid). A tablespoon (about 15 ml) of regular strength Kaopectate (8.7 mg subsalicylate/ml) given to a 5-kg cat would be the equivalent of 26.1 mg/kg of salicylate. A tablet, which might be more convenient and, therefore, more tempting for owners, contains 102 mg salicylate. A 5-kg cat receiving one tablet would receive 20 mg/kg of salicylate. While both doses are either within or just above the toxic range, many owners will administer the dose more than once a day because the directions on the package instruct the patient to take a dose every 30 minutes to one hour for up to 16 tablets (326 mg/kg) or 16 tablespoon (418 mg/ml). Although it is unlikely an owner will give a cat 16 tablespoons or tablets of Kaopectate, even two or three doses can be fatal for the cat.
"It worked for the dog, and Tiger was limping, so..."
The manufacturer of this nonsteroidal anti-inflammatory drug (NSAID) approved for use in cats for various painful conditions (Metacam—Boehringer Ingelheim Vetmedica) recently announced reports of adverse events associated with its use in cats. Renal failure and death in cats were seen with use of the oral suspension formulation.4 A one-time injection after elective surgery is now the only recommended use for this medication in cats.
For more information on approved NSAIDs for use in cats, see the International Society of Feline Medicine and American Association of Feline Practitioner's released consensus guidelines at http://www.isfm.net/toolbox/info_sheets/NSAIDs_guidelines.pdf|~http://www.isfm.net/toolbox/info_sheets/NSAIDs_guidelines.pdf .
Kristy L. Dowers, DVM, MS, DACVIM
Department of Clinical Sciences
College of Veterinary Medicine and Biomedical Sciences
Colorado State University
Fort Collins, CO 80523
1. Rumbeiha WK, Francis JA, Fitzgerald SD, et al. A comprehensive study of Easter lily poisoning in cats. J Vet Diagn Invest 2004;16(6):527–541.
2. Langston CE. Acute renal failure caused by lily ingestion in six cats. J Am Vet Med Assoc 2002;220(1):49-52.
3. Fitzgerald KT. Lily toxicity in the cat. Top Companion Anim Med 2010;25(4):213-217.
4. FDA announces addition of boxed warning to Metacam (meloxicam) labels. Available at: http://www.fda.gov/AnimalVeterinary/NewsEvents/CVMUpdates/ucm231254.htm|~http://www.fda.gov/AnimalVeterinary/NewsEvents/CVMUpdates/ucm231254.htm .